Florida, 2016Tornado and Hail in Florida, March 19, 2016
March 19, 2016 · NWS MFL · 3 events in 2 counties and zones
A line of storms moved into the Florida coast from the Gulf of Mexico during the late morning hours on March 19th. The combination of daytime heating, deep moisture, and a passing upper level system allowed the line to strengthen as it moved into South Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms moved into the Florida coast from the Gulf of Mexico during the late morning hours on March 19th. The combination of daytime heating, deep moisture, and a passing upper level system allowed the line to strengthen as it moved into South Florida. These storms produced a severe wind gust and dime size hail in Palm Beach county and tornado that briefly touched down along the beach in Broward County before moving offshore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 19, 12:50 PM EST, 3 minutes earlier.
Area forecast discussion, Mar 19, 12:50 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
150 PM EDT SAT MAR 19 2016
...SEVERE THUNDERSTORM WATCH 50 IN EFFECT FOR PORTIONS OF SOUTH
FLORIDA UNTIL 9 PM EDT THIS EVENING...
.UPDATE...
THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
50 UNTIL 9 PM EDT THIS EVENING FOR MUCH OF SOUTH AND SOUTH CENTRAL
FLORIDA. SEVERAL ORGANIZED CELLS HAVE BEEN OBSERVED ON DOPPLER
RADAR THIS AFTERNOON INCLUDING A SUPERCELL THAT WAS WARNED IN
NORTHWEST PALM BEACH COUNTY EARLIER. WE WILL CONTINUE TO MONITOR
CONDITIONS IN CASE THE WATCH HAS TO BE EXPANDED INTO METRO SOUTH
FLORIDA OR OVER THE GULF WATERS OFF SOUTHWEST FLORIDA.
&&
.AVIATION...
VFR CONDITIONS WILL LIKELY DETERIORATE AS SHOWERS AND
THUNDERSTORMS APPROACH THE TERMINALS FROM THE WEST AND SOUTH.
GUSTY, VARIABLE WINDS ARE POSSIBLE WITH CONVECTION AS ARE IFR/LIFR
CONDITIONS WITH HEAVY RAIN. CONDITIONS COULD CONTINUE
INTERMITTENTLY BELOW VFR THROUGH THE TAF PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 69 84 55 67 / 40 70 40 10
FORT LAUDERDALE 71 86 60 69 / 40 60 40 10
MIAMI 73 85 60 68 / 40 60 40 10
NAPLES 72 80 58 67 / 40 60 20 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR FLZ168.
SEVERE THUNDERSTORM WATCH 50 UNTIL 9 PM EDT THIS EVENING FOR
COLLIER, GLADES, HENDRY, AND PALM BEACH COUNTIES.
AM...SEVERE THUNDERSTORM WATCH 50 UNTIL 9 PM EDT THIS EVENING FOR
LAKE OKEECHOBEE AND THE COASTAL WATERS FROM JUPITER INLET TO
DEERFIELD BEACH OUT 20 NM.
GM...NONE.
&&
UPDATE/AVIATION...02/RAGHazardous weather outlook, Mar 19, 10:40 AM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1140 AM EDT SAT MAR 19 2016
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
200345-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1140 AM EDT SAT MAR 19 2016
...HIGH RISK OF RIP CURRENTS PALM BEACH COUNTY BEACHES...
...MODERATE RISK OF RIP CURRENTS REST OF ATLANTIC BEACHES...
...A FEW STRONG STORMS THIS AFTERNOON INTO EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RIP CURRENTS: NORTHEASTERLY SWELL WILL BRING A HIGH RISK OF RIP
CURRENTS TO BEACHES OF PALM BEACH COUNTY AND A MODERATE RISK OF
RIP CURRENTS TO REST OF THE ATLANTIC COAST BEACHES. THE RISK
ALONG THE COLLIER COUNTY BEACHES IS LOW.
THUNDERSTORMS: A FEW THUNDERSTORMS ARE POSSIBLE OVER ALL OF SOUTH
FLORIDA TODAY INTO THIS EVENING. THE PRIMARY HAZARD WILL BE
LIGHTNING STRIKES, GUSTY WINDS, AND LOCALLY HEAVY RAINFALL.
TORNADOES: AN ISOLATED TORNADO CANNOT BE RULED OUT THIS AFTERNOON
OR EARLY THIS EVENING ACROSS PARTS OF HENDRY...GLADES...AND
NORTHERN COLLIER COUNTIES.
WATERSPOUTS: AN ISOLATED WATERSPOUT IS POSSIBLE IN THE GULF
COASTAL WATERS OFF COLLIER COUNTY.
WIND: THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO AROUND 50 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
ALL OF SOUTH FLORIDA ON SUNDAY. THE MAIN THREATS AT THIS TIME WILL
BE OCCASIONAL LIGHTNING STRIKES, GUSTY WINDS, AND LOCALLY HEAVY
RAINFALL.
MARINE CONDITIONS WILL DETERIORATE LATE SUNDAY THROUGH THE EARLY
PART OF NEXT WEEK BEHIND A COLD FRONT WHICH WILL MOVE THROUGH LATE
THIS WEEKEND. THE THREAT OF RIP CURRENTS WILL ALSO CONTINUE ALONG
THE EAST COAST BEACHES OF SOUTH FLORIDA ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
KSCHARF
In the hours before
Special weather statement, Mar 19, 11:31 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1231 PM EDT SAT MAR 19 2016
FLZ067-068-168-191700-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
1231 PM EDT SAT MAR 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR 45 TO 55 MPH WINDS FOR NORTH
CENTRAL PALM BEACH COUNTY UNTIL 100 PM EDT...
* AT 1231 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CANAL POINT...MOVING NORTHEAST AT 30 MPH.
* THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
JUPITER...PAHOKEE...TEQUESTA...CANAL POINT...LIMESTONE CREEK...JUPITER
FARMS...PHILO FARMS AND CALOOSA.
LAT...LON 2675 8059 2691 8070 2696 8061 2696 8014
2697 8014 2697 8012 2695 8011
TIME...MOT...LOC 1631Z 240DEG 24KT 2687 8058
KSCHARFSpecial weather statement, Mar 19, 12:18 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
118 PM EDT SAT MAR 19 2016
FLZ067-068-168-191800-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
118 PM EDT SAT MAR 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR 45 TO 55 MPH WINDS FOR
NORTHEASTERN PALM BEACH COUNTY UNTIL 200 PM EDT...
* AT 117 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NORTH COUNTY AIRPORT...OR NEAR PALM BEACH GARDENS...MOVING EAST
AT 40 MPH.
* THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
WEST PALM BEACH...JUPITER...PALM BEACH GARDENS...RIVIERA BEACH...
TEQUESTA...JUNO BEACH...NORTH PALM BEACH...LAKE PARK...JUNO RIDGE...
NORTH COUNTY AIRPORT...THE ACREAGE...LIMESTONE CREEK...JUPITER FARMS...
PHILO FARMS...CALOOSA AND FAU NORTH CAMPUS.
LAT...LON 2679 8003 2675 8054 2696 8054 2696 8014
2697 8014 2697 8003
TIME...MOT...LOC 1717Z 261DEG 37KT 2688 8018
KSCHARFEvent by event
1 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Palm Beach
- When
- March 19, 12:53 PM EST
- Where
- Palm Beach County, Tequesta
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 26.900, -80.100
A wind gust to 64 mph/56 knots was measured at a WeatherBug site at the Jupiter Middle School of Technology.
Hail, Palm Beach
- When
- March 19, 12:54 PM EST
- Where
- Palm Beach County, 2.82 mi WNW of Jupiter
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.950, -80.140
A trained spotter reported dime sized hail in Jupiter.
Tornado, Broward
- When
- March 19, 1:45 PM EST to 1:46 PM EST
- Where
- Broward County, 1.86 mi ENE of Port Everglades to 1.86 mi ESE of Ft Lauderdale
- Rating
- EF0
- Path length
- 0.17 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 26.114, -80.105
A tornado briefly touched down on the sand right along Fort Lauderdale Beach near the 600 block of Seabreeze Boulevard/A1A. The tornado flipped a few small boats and kayaks stored along the beach, beach chairs were flipped, and small signs blown down. No damage was observed to any nearby trees or buildings on the west side of A1A. The tornado became a waterspout as it moved off to the north-northeast into the Atlantic Ocean.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Texas, March 19 to 21, 20161 death · 1 event
- Winter Weather in West Virginia, March 19, 20167 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, March 19, 201650 kt wind · 6 events
- Winter Weather in Virginia, March 19, 20163 events
- Marine Thunderstorm Wind in Gulf of Mexico, March 19, 20161 event
- Winter Storm in West Virginia, March 19, 20161 event
- Winter Weather in Maryland, March 19, 20161 event
- Rip Current in Puerto Rico, March 19, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615367, 615368, 615370.